Crestor: Asian-Americans at increased risk of serious side effect

content provided by mayoclinic.com

Crestor: Asian-Americans at increased risk of serious side effect

Question

I've heard that the cholesterol-lowering drug Crestor is dangerous for Asian-Americans. Is this true?

No name
No state given

Answer

In March 2005, a warning was added to the label of Crestor about the increased risk of serious muscle damage (rhabdomyolysis) in Asian-Americans. The new label also recommends a reduced starter dose — 5 milligrams a day — for Asian-Americans.

Rosuvastatin (Crestor) belongs to a class of cholesterol-lowering drugs called statins. As with all statins, some individuals who take Crestor will experience muscle side effects — most often mild muscle aches but rarely severe muscle damage. However, one clinical trial found that Asian-Americans taking Crestor had higher concentrations of the drug in their blood than did Caucasians taking the same dose. This increases the risk of muscle damage.

If you currently take Crestor and have concerns about potential side effects, consult your doctor. Also, if you take any statin medication and have new muscle aching or tenderness, see your doctor promptly.

Last Updated: 05/31/2005
© 1998-2014 Mayo Foundation for Medical Education and Research (MFMER). All rights reserved. A single copy of these materials may be reprinted for noncommercial personal use only. "Mayo," "Mayo Clinic," "MayoClinic.com," "Mayo Clinic Health Information," "Reliable information for a healthier life" and the triple-shield Mayo logo are trademarks of Mayo Foundation for Medical Education and Research.

Terms and conditions of use

 

Bookmark and Share   E-Mail Page   Printer Friendly Version